Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 129, NWS Grand Rapids, MI

July 13, 2004Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 13, 2004, 8:27 PM EDT for Ottawa County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2004, 8:27 PM EDT (00:27 UTC)
Expired
Jul 13, 2004, 9:00 PM EDT
In force
33 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 44 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 4:05 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1903 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 140027
SVRGRR
MIC139-140100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
827 PM EDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 900 PM EDT

* AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER BEECHWOOD...OR
  ABOUT 6 MILES NORTHWEST OF HOLLAND...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ZEELAND AROUND 835 PM EDT
  HUDSONVILLE AND JENISON AROUND 850 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4295 8625 4277 8625 4277 8582 4297 8583

$$

93 MEADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:40 PM EDT, 5 hours 47 minutes earlier.

Area forecast discussion, Jul 13, 2:40 PM EDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
240 PM EDT TUE JUL 13 2004

.SHORT TERM...
WHATEVER CAP WE HAD IS GONE AND THE ATMOSPHERE HAS BECOME VERY
UNSTABLE WITH LIFTED INDEX VALUES NOW DOWN TO -8 DEG C NEAR THE
LAKESHORE.  SO AN INCREASE IN THE THUNDERSTORM ACTIVITY IS EXPECTED
IN THE NEXT COUPLE OF HOURS.  IT SEEMS THAT THE BIGGEST TRIGGER TO
RELEASE THE INSTABILITY WILL BE THE SHORT WAVE AND ASSOCIATED COLD
FRONT OVER NORTHERN WISCONSIN.  THE SHORT WAVE PULL THROUGH
SOUTHWEST LOWER MICHIGAN AROUND 00Z.  DYNAMICS ARE STRONG...COUPLED
WITH THE INSTABILITY PRESENT...SHOULD RESULT IN A SQUALL LINE.
DAMAGING WINDS ARE THE PRIMARY THREAT.  STEEP MID LEVEL LAPSE RATES
ALSO SUPPORT VERY LARGE HAIL.

THIS SYSTEM WILL BE MOVING QUICKLY...SO I HAVE DOWNPLAYED THE
PRECIPITATION FOR WED.  IT STILL LOOKS LIKE COOLER THAN NORMAL
TEMPERATURES INTO THE END OF THE WEEK.  LATEST TRENDS SUPPORT AN
EARLIER ARRIVAL TO THE SHOWERS AND THUNDERSTORMS FOR FRIDAY.  I HAVE
ADDED SOME SHOWERS AND STORMS TO THE FORECAST.

.LONG TERM...
WEATHER DURING THE EXTENDED PERIOD WILL INFLUENCED BY NORTHWEST FLOW
ALOFT WITH A RIDGE OVER THE ROCKIES. THAT WILL ALLOW A COUPLE OF
SHORT WAVES TO MOVE SOUTHEAST FROM CANADA ACROSS THE CWA. THE FIRST
WAVE WILL BE MOVING THROUGH LOWER MICHIGAN AT THE BEGINNING OF THE
PERIOD. GFS SHOWS A COUPLE OF SHORT WAVES PROGGED TO MOVE THROUGH
THE CWA FROM FRIDAY NIGHT THROUGH SATURDAY WITH THE UPPER TROUGH
DEEPENING WITH TIME. WILL KEEP THE MENTION OF TSRA IN THE FORECAST
THROUGH SATURDAY. HIGH PRESSURE BUILDS IN FROM THE NORTH SATURDAY
NIGHT THROUGH MONDAY BEFORE WE TAP A SOUTH WIND MONDAY AFTERNOON
AHEAD OF THE NEXT FRONT. GFS SHOWS A PRETTY DYNAMIC SYSTEM AGAIN
WITH STRONG FLOW AHEAD OF THE FRONT. AFTER DRY WX ON SUNDAY AND
MONDAY, WELL KEEP THE MENTION OF TSRA IN THE FORECAST FOR TUESDAY
TO ACCOUNT FOR CONVECTION ALONG/AHEAD OF THE NEXT COLD FRONT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS 93
Hazardous weather outlook, Jul 13, 5:59 PM EDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
559 PM EDT TUE JUL 13 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-141015-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
559 PM EDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE STORMS THIS EVENING AS A COLD
FRONT PUSHES SOUTHEAST INTO A MOIST AND UNSTABLE AIR MASS OVER
SOUTHWEST LOWER MICHIGAN. THE GREATEST THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS POSSIBLE.
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE FROM EASTERN
WISCONSIN...ACROSS LAKE MICHIGAN AND INTO SOUTHWEST LOWER MICHIGAN
DURING THE EVENING HOURS.

TORRENTIAL DOWNPOURS COULD LEAD TO URBAN AND POOR DRAINAGE FLOODING.
THE STORMS SHOULD MOVE QUICKLY...SO THIS SHOULD LIMIT HOW MUCH RAIN
FALLS.  FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE
STRONGEST STORMS.

THE LINE OF STORMS IS EXPECTED TO MOVE FROM NORTHWEST TO SOUTHEAST
AT ABOUT 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY AS
ANOTHER COLD FRONT PUSHES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

MJS

In the hours before

Special weather statement, Jul 13, 4:12 PM EDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
412 PM EDT TUE JUL 13 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-140400-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
412 PM EDT TUE JUL 13 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL MIDNIGHT EDT WEDNESDAY MORNING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MJS
Local storm report, Jul 13, 4:21 PM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
421 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             DIGHTON                 44.09N 85.35W
07/13/2004  1.00 INCH        OSCEOLA            MI   BROADCAST MEDIA

            ESTIMATED SIZE LARGER THAN A PENNY BUT SMALLER THAN A
            GOLF BALL

&&

MWH
Local storm report, Jul 13, 8:01 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
801 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     SW IRONS                44.14N 85.92W
07/13/2004                   LAKE               MI   AMATEUR RADIO

            SEVERAL REPORTS OF TREES AND WIRES DOWN AROUND IRONS AND
            BIG BASS LAKE AREA

0730 PM     TSTM WND DMG     2 NE STAMBAUGH CORNER   43.97N 85.40W
07/13/2004                   OSCEOLA            MI   AMATEUR RADIO

            3 TREES KNOCKED DOWN, THEIR DIAMETERS WERE 6 INCH, 8 INCH
            AND 10 INCH

0740 PM     TSTM WND DMG     5 SW FREMONT            43.41N 86.02W
07/13/2004                   NEWAYGO            MI   LAW ENFORCEMENT

            ONE TREE DOWN

&&

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:03 PM EDTSevere Thunderstorm WarningGRRMecosta42 min
Jul 13, 8:20 PM EDTSevere Thunderstorm WarningGRRGratiot, Montcalm40 min
Jul 13, 8:23 PM EDTSevere Thunderstorm WarningGRRKent37 min
Jul 13, 8:29 PM EDTSevere Thunderstorm WarningGRRBarry46 min
Jul 13, 8:32 PM EDTSevere Thunderstorm WarningGRROttawa28 min
Jul 13, 8:36 PM EDTSpecial Marine WarningGRR39 min
Jul 13, 8:40 PM EDTSevere Thunderstorm WarningGRRIsabella50 min
Jul 13, 8:52 PM EDTSevere Thunderstorm WarningGRRIsabella38 min
Jul 13, 8:53 PM EDTSevere Thunderstorm WarningGRRIonia37 min
Jul 13, 8:59 PM EDTSevere Thunderstorm WarningGRRMontcalm31 min
Jul 13, 9:08 PM EDTSevere Thunderstorm WarningGRRClinton52 min
Jul 13, 9:11 PM EDTSevere Thunderstorm WarningGRRCalhoun49 min
Jul 13, 9:29 PM EDTSevere Thunderstorm WarningGRRIonia31 min
Jul 13, 10:01 PM EDTSevere Thunderstorm WarningGRRClinton, Eaton44 min
Jul 13, 10:12 PM EDTSevere Thunderstorm WarningGRRIngham78 min
Jul 13, 10:15 PM EDTSevere Thunderstorm WarningGRRIngham75 min
Jul 13, 10:46 PM EDTSevere Thunderstorm WarningGRREaton29 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.